Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 132, NWS Raleigh, NC

July 31, 2002Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 31, 2002, 8:11 PM EDT for Harnett County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2002, 8:11 PM EDT (00:11 UTC)
Expired
Jul 31, 2002, 8:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS52 KRAH 010011
SVRRAH
NCC085-010045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF SEMINOLE...OR ABOUT 9     
  MILES WEST OF LILLINGTON...NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  SEMINOLE


HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. 
DAMAGING WINDS IN EXCESS OF 58 MPH ARE ALSO EXPECTED FROM THIS 
STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:15 PM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 1:15 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT WED JUL 31 2002

.SHORT-TERM (TONIGHT - FRIDAY)...SURFACE PRESSURE TROUGH STAYS SOUTH
OF RALEIGHS FORECAST AREA WHILE UPPER LEVEL WEAKNESS EMBEDDED
BETWEEN SUBTROPICAL HIGH CENTERS DRIFTS EASTWARD FROM GEORGIA/SOUTH
CAROLINA AREA. MEAN MOISTURE IN 1000-500 MB LAYER CONTINUES TO
DECREASE. NET RESULT FOR FORECAST AREA IS NO POPS AND TEMPERATURES
AND DEWPOINTS A LITTLE LESS OPPRESSIVE THAN PAST FEW DAYS. NO
SIGNIFICANT CHANGES TO CURRENT FORECAST OTHER THAN NO MENTION OF
POPS IN SOUTHEASTERN TIER FOR THURSDAY. MAY CARRY A SLIGHT CHANCE
FOR EVENING HOURS PENDING TRENDS IN THE AFTERNOON CONVECTION
PATTERN. SURFACE WINDS LIGHT AND ACQUIRING MORE OF AN EASTERLY
COMPONENT WITH TIME.

.LONG-TERM (SATURDAY - WEDNESDAY) UPPER LEVEL SUBTROPICAL HIGH
DOMINATES THE WEATHER PATTERN AND BUILDS EASTWARD. UPPER LEVEL
WEAKNESS IN GEORGIA/SOUTH CAROLINA AREA RETROGRADE INTO GULF.
LITTLE CHANGE IN MEAN MOISTURE. BAND OF INCREASED MOISTURE
ASSOCIATED WITH NEXT SURFACE FRONT APPROACHING NORTH CAROLINA WILL
BE HARD PRESSED TO MOVE THIS FAR SOUTH WITH UPPER LEVEL RIDGE
BUILDING. WILL CONTINUE CURRENT FORECAST OF NO POPS FOR THE PERIOD.
WITHOUT SURFACE HIGH IN THE GULF AND A LOW LEVEL WESTERLY
FLOW...WILL NOT FORECAST AS MUCH EXCESSIVE HEAT AS CAN BE IN THIS
THE CASE OF A BUILDING UPPER LEVEL RIDGE. HOWEVER THINK CURRENT
FORECAST HIGHS ARE TEMPERED TOO MUCH. WILL INCREASE HIGHS BY ONE
CATEGORY. OTHERWISE NO SIGNIFICANT CHANGES TO CURRENT FORECAST.

.RDU...NONE.

KK

In the hours before

Special weather statement, Jul 31, 6:35 PM EDT, 1 hour 36 minutes before
NCZ088-089-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT WED JUL 31 2002

...A STRONG STORM BETWEEN STEDMAN AND ROSEBORO MAY PRODUCE SMALL
HAIL...

AN ISOLATED STRONG STORM DEVELOPING NEAR THE CUMBERLAND / SAMPSON
COUNTY LINE BETWEEN STEDMAN AND ROSEBORO WILL DRIFT SLOWLY SOUTH
BETWEEN 640 PM AND 730 PM.  FREQUENT LIGHTNING AND BRIEF DOWNPOURS
CAN BE EXPECTED WITH THIS STORM... AND SMALL HAIL AND GUSTY WINDS
OVER 30 MPH ARE ALSO POSSIBLE. IF YOU ARE NEAR THIS STORM... MOVE
INDOORS TO A SAFE SHELTER RIGHT AWAY.

OTHER STRONG STORMS MAY ALSO DEVELOP QUICKLY ACROSS CUMBERLAND...
SAMPSON... HOKE... AND SCOTLAND COUNTIES THROUGH MID EVENING.

GIH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.